Alert archive / Tennessee / Wind Advisories in 2020

Wind Advisory 15, NWS Morristown, TN

April 28, 20208 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Apr 28, 2020, 2:58 PM EDT for 8 counties in Tennessee. It took effect at Apr 29, 2020, 6:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 2:58 PM EDT (18:58 UTC)
In effect from
Apr 29, 2020, 6:00 AM EDT
Expired
Apr 29, 2020, 10:18 PM EDT
In force
16 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2187 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS74 KMRX 281858
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
258 PM EDT Tue Apr 28 2020

TNZ041-043-045-072-074-087-290900-
/O.NEW.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Cades Cove, Elkmont, Gatlinburg, Citico, 
and Coker Creek
258 PM EDT Tue Apr 28 2020

...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT EDT
WEDNESDAY NIGHT...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of the east Tennessee mountains.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
367 
WWUS74 KMRX 290228
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1028 PM EDT Tue Apr 28 2020

TNZ041-043-072-074-291030-
/O.UPG.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
/O.NEW.KMRX.HW.W.0006.200429T1000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
1028 PM EDT Tue Apr 28 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-047-291030-
/O.EXA.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
Johnson-Southeast Carter-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, and Hampton
1028 PM EDT Tue Apr 28 2020

...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT EDT
WEDNESDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Southeast Carter Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ045-087-291030-
/O.CON.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
Unicoi-Southeast Monroe-
Including the cities of Erwin, Unicoi, Limestone Cove, Citico, 
and Coker Creek
1028 PM EDT Tue Apr 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
MIDNIGHT EDT WEDNESDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Unicoi and Southeast Monroe Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
893 
WWUS74 KMRX 290810
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
410 AM EDT Wed Apr 29 2020

TNZ041-043-072-074-292000-
/O.CON.KMRX.HW.W.0006.200429T1000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
410 AM EDT Wed Apr 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-045-047-087-292000-
/O.CON.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, 
Limestone Cove, Hampton, Citico, and Coker Creek
410 AM EDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Southeast Carter Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
064 
WWUS74 KMRX 291524
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1124 AM EDT Wed Apr 29 2020

TNZ041-043-072-074-292330-
/O.CON.KMRX.HW.W.0006.000000T0000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
1124 AM EDT Wed Apr 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...Until midnight EDT Wednesday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-045-047-087-292330-
/O.CON.KMRX.WI.Y.0015.000000T0000Z-200430T0400Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, 
Limestone Cove, Hampton, Citico, and Coker Creek
1124 AM EDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Southeast Carter Counties.

* WHEN...Until midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
236 
WWUS74 KMRX 291902
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
302 PM EDT Wed Apr 29 2020

TNZ041-043-072-074-300315-
/O.CON.KMRX.HW.W.0006.000000T0000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
302 PM EDT Wed Apr 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...Until midnight EDT Wednesday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-045-047-087-300315-
/O.CON.KMRX.WI.Y.0015.000000T0000Z-200430T0400Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, 
Limestone Cove, Hampton, Citico, and Coker Creek
302 PM EDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Southeast Carter Counties.

* WHEN...Until midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
291 
WWUS74 KMRX 300218
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1018 PM EDT Wed Apr 29 2020

TNZ041-043-072-074-300330-
/O.CAN.KMRX.HW.W.0006.000000T0000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
1018 PM EDT Wed Apr 29 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have fallen below warning criteria, so the warning has been
canceled.

$$

TNZ018-045-047-087-300330-
/O.CAN.KMRX.WI.Y.0015.000000T0000Z-200430T0400Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
1018 PM EDT Wed Apr 29 2020

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria, so the warning has been
canceled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Apr 28, 12:50 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 28, 12:50 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1250 PM EDT Tue Apr 28 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A region of moist upglide continues to over-perform this morning
across the area favoring light rain/sprinkles, possibly enhanced
slightly by a weak H5 impulse. Thus, prolonged iso/sct showers
through the remainder of the morning, tapering sharply in the into
the early afternoon hours. Otherwise, mostly cloudy skies should
sct with time allowing for increased heating this afternoon.
However, given current trends being impacted by poor insolation
this morning, opted to lower max temps across the board by a
degree/two. No other changes needed made with this update.

CDG

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR through the period at all sites with the exception of MVFR
cigs/visb favored at CHA (possibly TYS) Wendesday morning as shra
moves in from Middle TN. Otherwise, current mid cigs should sct
to high level clouds this afternoon amidst 5-8kt sly winds. As a
frontal system approaches from the west overnight, cigs will
gradually lower and the increased PG will favor elevating winds.
Did include VCSH with prob30s at CHA in the morning with similar
at TYS late in the period. Am expecting thunderstorms, however
likely not until just after the end of this taf cycle. Winds on
Wendesday will be gusting into the 20-25kt range and sly.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             59  69  50  64  47 /  20  90  30  30  20
Knoxville McGhee Tyson Airport, TN  59  72  51  61  46 /  10 100  60  60  30
Oak Ridge, TN                       58  71  50  62  45 /  10  90  50  60  20
Tri Cities Airport, TN              55  74  50  59  44 /  10  70  90  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 28, 4:29 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
429 AM EDT Tue Apr 28 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
429 AM EDT Tue Apr 28 2020 /329 AM CDT Tue Apr 28 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will move through on Wednesday. Widespread
severe storms are not expected, however a few strong to severe
storms could occur. This would be mainly south of Interstate 40,
with damaging winds being the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

Nearby

Wind Advisories in Tennessee, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.